Format

Send to

Choose Destination
Eur J Ophthalmol. 2019 Jun 12:1120672119855856. doi: 10.1177/1120672119855856. [Epub ahead of print]

Visual loss from dermal fillers.

Author information

1
1 Western Eye Hospital, London, UK.
2
2 Moorfields Eye Hospital, London, UK.
3
3 Chelsea and Westminster Hospital, London, UK.

Abstract

BACKGROUND:

An increasing number of people are undergoing non-surgical aesthetic procedures, especially injections of botulinum toxin and dermal fillers. While toxin injections have lower rates of complications, profound and serious consequences can arise with the use of dermal fillers.

CASE:

A 29-year-old woman presented to the eye casualty department with sudden visual loss, ptosis and ophthalmoplegia after having had non-surgical rhinoplasty in a beauty salon in West London. The filler was administered by a healthcare professional not registered with the General Medical Council (GMC) or similar governing body.

DISCUSSION:

Despite prompt measures on arrival at our service, the symptoms of visual loss, ptosis and ophthalmoplegia persisted. Attempts from the patient and medical services to report the incident (to trading standards and the police) were to no avail.

CONCLUSION:

This case highlights the poor treatment response to filler-related ophthalmic complications. It is also evident that in the United Kingdom, there appears to be poor regulation in the use of these products, a lack of clear guidelines for the management of their complications and finally no recourse for patients to challenge practitioners who lack medical registration and are not held accountable.

KEYWORDS:

Dermal filler; non-surgical rhinoplasty; ophthalmic artery occlusion; visual loss

PMID:
31187644
DOI:
10.1177/1120672119855856

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center